Editorials

Pain and heavy bleeding with intrauterine contraceptive devices

BMJ 2007; 335 doi: http://dx.doi.org/10.1136/bmj.39288.584086.80 (Published 30 August 2007) Cite this as: BMJ 2007;335:410
  1. Sally B Rose, research fellow
  1. Women's Health Research Centre, Department of Primary Health Care and General Practice, University of Otago, Wellington. School of Medicine and Health Sciences, PO Box 7343, Wellington, New Zealand
  1. sally.rose{at}otago.ac.nz

    These effects are easily managed, and these devices are safe but underused in developed countries

    The two types of intrauterine contraceptive device have very different menstrual side effects. The newer hormonal levonorgestrel intrauterine system (LNG-IUS or Mirena) reduces menstrual flow, whereas the copper bearing devices may induce longer, heavier, and more painful periods. Pain and heavy menstrual bleeding are common reasons for discontinuing use of an intrauterine device within the first year. Non-steroidal anti-inflammatory drugs (NSAIDs) can reduce cramping and blood flow in women with and without devices.

    A recent Cochrane review by Grimes and colleagues evaluated data from 15 randomised controlled trials investigating the effect of NSAIDs on treatment or prevention of pain and bleeding due to an intrauterine contraceptive device.1 Trials meeting selection criteria were conducted in 10 countries using a range of treatments (NSAID compared with placebo, another NSAID, or another type of drug) and a variety of quantitative and qualitative outcome measures—factors that precluded a meta-analysis of the data. Although …

    Sign in

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe